Nebraska, 2023

Tornadoes and Damaging Winds in Nebraska, June 2, 2023

June 2, 2023 · NWS GID · 5 events in 2 counties and zones

For the vast majority of South Central Nebraska, this Friday simply featured varying amounts of much-needed rain from scattered-to-widespread showers and weak thunderstorms streaming across the area from south-southeast to north-northwest. However, one particular storm had other ideas during the mid-late afternoon, as it intensified and ended up spawning a few weaker tornadoes and localized,…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$650,000
Crop damage
$4.5 million
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

For the vast majority of South Central Nebraska, this Friday simply featured varying amounts of much-needed rain from scattered-to-widespread showers and weak thunderstorms streaming across the area from south-southeast to north-northwest. However, one particular storm had other ideas during the mid-late afternoon, as it intensified and ended up spawning a few weaker tornadoes and localized, severe straight-line winds while tracking through the hearts of Hamilton and Merrick counties, causing some damage in rural areas but fortunately no human injuries. Although the finer details of the exact tornado touchdowns/locations proved a bit murky given that ground circulations were primarily intermittent/weak along with a lack of reported damage (Hamilton County) and a lack of concrete photographic evidence of a tornado (Merrick County) officially three tornadoes were declared (chronological order): 1) an EF-unknown with a nearly five-mile, south-to-north path from a few miles west of the Interstate 80 Aurora exit to just northwest of Aurora itself (no known damage)...2) a brief EF-unknown with a roughly one-mile, south-to-north track through fields near Highway 14 east of Marquette (no known damage)...3) an EF-0 with a four-mile, southeast-to-northwest path through rural areas four to eight miles northwest of Central City. This Merrick County EF-0 was the only one that produced confirmed damage, although some of it was likely also associated with an accompanying/nearby swath of straight line winds estimated up to around 80 MPH. Most notably, a large cattle feedlot four miles north-northwest of Central City sustained a variety of damage, including a portion of a large confinement building destroyed along with some outdoor pens and livestock shade structures. In addition, four head of cattle were reportedly injured, including two that had to be euthanized. Although this was the only known occurrence of concentrated structural damage, several irrigation pivots and a few trees were toppled, and an unoccupied tractor windshield was blown out. Turning to the Hamilton County tornado paths, there were no confirmed damage reports and the Emergency Manager characterized them as mainly broad/weak ground circulations (visually more resembling landspouts). That being said, the community of Aurora narrowly avoided a direct hit, as a KLKN-TV web cam captured a dusty circulation passing over Highway 34 on the extreme west side of town.

Digging into the timing and meteorological background behind this rogue severe/tornadic storm, and starting from a forecast perspective, especially the tornadic aspect was largely an unanticipated surprise. All convection prior to this storm's development had been quite weak, and instability/shear parameters offered little hint of severe weather in the immediate area. The 20 UTC (3 p.m. CDT) Day 1 Convective Outlook from SPC called for only general thunder in the Hamilton/Merrick area, with the eastern fringes of a categorical Marginal Risk category (level 1 of 5) residing a good 100 miles off to the west. In the mid-upper levels, a large-scale (but weak/unprogressive) upper trough was positioned along a northwest-southeast axis over the western United States, while an upper ridge was centered over the Upper Great Lakes, and the net influence of these features placing South Central Nebraska under modest south-southeasterly flow aloft. At the surface, there was also an absence of noteworthy features, with fairly light south-southeast breezes supporting a seasonably-moist airmass with dewpoints into the low-60s (F). On the finer mesoscale level, there was likely at least a subtle boundary in the area prior to storm development...perhaps an outflow boundary kicked out from earlier/ongoing showers and weak storms, and perhaps also augmented by a differential-heating boundary (the latter evidenced by a modest surface temperature difference at 4 p.m. CDT between a rain-cooled 68 degrees at Hastings versus 81 at Aurora). No matter what ultimately caused this mesoscale accident to unfold, the storm made its presence known during its 1 hour, 45-minute lifespan, first gaining strength over the Clay/Hamilton County line around 3:45 p.m. CDT, crossing into Merrick County around 4:30 p.m. CDT, and rapidly weakening around 5:30 p.m. CDT while entering southwestern Nance County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 2, 2:58 PM CST, 11 minutes earlier.

Area forecast discussion, Jun 2, 2:58 PM CST, 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
358 PM CDT Fri Jun 2 2023

.DISCUSSION...(This evening through Friday)
Issued at 358 PM CDT Fri Jun 2 2023

Key Messages:

* Active day today with scattered showers and thunderstorms. This
  will persist into the evening hours before a lull overnight.

* Much of the area saw rain today and as of 3 pm a strip about 50
  miles wide across the central part of the forecast area saw 1 to
  2 inches.

* Another round of showers and thunderstorms are expected tomorrow
  during the day.

* It will dry out some and warm up as upper level ridging builds
  in next week.

It has been an active day with scattered showers and thunderstorms
slowly moving largely from south to north across the forecast
area. This activity has not been strong or severe, but they are
effective rain producers. Much of the central part (south to north
stripe) of the forecast area has seen between 1 to 2 inches. This
has been manageable, but additional rain over saturated areas
could exacerbate the situation and cause some hydro concerns as
we move into Saturday.

Aloft, a broad upper low over the four corner area continues to
spin with few lobes of vorticity spinning around it. These
continue to be responsible for our scattered activity.

A bit more about the expectations over the next 24-48 hours.
Models have struggled with this situation for days now, weak upper
flow and unorganized convection. Expect the current activity to
persist and move north - swinging across the forecast area through
the remainder of the afternoon and evening. Expect activity to
wane this evening into the overnight hours with a relatively quiet
and dry overnight hours expected. Then as the next lobe of
vorticity moves northward around the low late tonight and into
tomorrow, the next round of showers/thunderstorms will move north
across the forecast area. Precipitation will move in from the
south and move northward across the area. Need to watch for
potential flooding concerns if the same areas are impacted as saw
decent amounts of rain today.

Additionally areas of fog are possible early Saturday morning as
we have easterly upslope flow and plentiful moisture with today's
precipitation.

While not guaranteed, it does look to dry out as we move into
early next week as upper ridging builds in. That said, there is
some indication that some weak vorticity may linger in the weak
flow which could increase pops from what we have now. That being
said, feel that dryer conditions are more likely. Temperatures
will warm up - into the 80s which isn't too far above climatic
norms for early June.

Through the next week the amplified upper ridge continues to peak
into Canada and the disturbances in the polar jet struggle to
break down the ridge and break us out of the current pattern.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Saturday)
Issued at 1253 PM CDT Fri Jun 2 2023

Shower and thunderstorm activity is present near both terminals.
Thunderstorm potential as of 18z is better to the south of the
terminals, but cannot be ruled out as recent lightning has
shown. Widespread thunder/lightning threat is not expected though
for a couple more hours as the instability from the south works
its way northward.

Widely scattered showers and thunderstorms will continue to be
present through the afternoon and early evening hours at both
terminals. Organized activity and severe storms are not currently
expected. Thunderstorm activity is expected to wane in the late
evening hours with a lull through the overnight hours before
picking back up Saturday late morning.

Fog, however, is possible with light easterly winds during the
overnight hours due to the plentiful moisture added by the
daytime rain. IFR to MVFR visibilities and ceilings are possible
through the morning hours at both terminals, but KEAR looks to
have the better chance at seeing worse conditions.

TAFs focus on the this afternoon and evening and then the fog
potential in the morning before more precipitation tomorrow.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Billings Wright
AVIATION...Billings Wright
Hazardous weather outlook, Jun 2, 2:06 AM CST, 13 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
306 AM CDT Fri Jun 2 2023

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
031200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
306 AM CDT Fri Jun 2 2023

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

Chances for isolated to scattered thunderstorms will continue
across the outlook area today and tonight. This afternoon and
evening, there will be the potential for a few storms to be on the
strong to marginally severe side, mainly west of Highway 183 and
south of Interstate 80. Hail up to the size of quarters, wind
gusts up to 60 MPH, and locally heavy rainfall would be the
primary threats with any stronger storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Periodic thunderstorm chances remain in the forecast across the
outlook area through next Thursday, but the best chances look to
be this weekend, then diminish into the new work week. Despite
the multiple thunderstorm chances in the forecast, no one day
appears to be a complete washout or present a significant risk for
widespread severe weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight, but any
hail, wind, and rainfall reports are always appreciated.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

The radar

The Grand Island radar (KUEX), 65 km away, was scanning. The volume nearest the first event began at 21:06 UTC.

Open the radar archive at this moment

Event by event

3 tornado, 2 thunderstorm wind. Local standard time, as filed.

Tornado, Hamilton

When
June 2, 3:09 PM CST to 3:13 PM CST
Where
Hamilton County, 4.04 mi SSW of Aurora to 1.71 mi WNW of Aurora Muni Arpt
Rating
EFU
Path length
4.86 mi
Path width
40 yd
Reported by
Emergency Manager
Coordinates
40.820, -98.040

Emergency management confirmed report of a tornado. Location was based on their information along with media/social media photos and videos showing the tornado developing near Interstate 80 and then moving passing just west of Aurora before dissipating. No damage was reported.

Tornado, Hamilton

When
June 2, 3:29 PM CST to 3:31 PM CST
Where
Hamilton County, 0.87 mi NW of Kronborg to 2.14 mi NNW of Kronborg
Rating
EFU
Path length
1.38 mi
Path width
40 yd
Reported by
Emergency Manager
Coordinates
41.010, -97.980

Emergency Manager witnessed and followed this brief tornado, with location approximated based upon their information. No damage was reported.

Tornado, Merrick

When
June 2, 3:53 PM CST to 3:58 PM CST
Where
Merrick County, 3.46 mi NW of Central City to 2.59 mi NE of Archer
Rating
EF0
Path length
4.17 mi
Path width
40 yd
Property damage
$400,000
Crop damage
$1.5 million
Reported by
Trained Spotter
Coordinates
41.160, -98.040

A tornado touched down in rural portions of Merrick County a few miles northwest of Central City, with a maximum estimated wind speed of 80 MPH along a 4-mile path. The most noteworthy damage occurred at a large cattle company feedlot, where a large portion of a roof was blown off of a confinement barn, several outdoor pens and livestock shades were destroyed, and a few head of cattle were injured and had to be euthanized. In addition, several irrigation pivots were overturned. Some tree damage was also noted along the path of the tornado. At one farmstead, the home suffered gutter damage and an unoccupied tractor parked nearby had its windows blown out. There was also some hail damage to crops in roughly a 2x2 mile area.

Thunderstorm Wind, Merrick

When
June 2, 4:01 PM CST
Where
Merrick County, 2.69 mi ENE of Archer
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
41.180, -98.080

A wind gust of 58 MPH was captured by an unofficial mesonet station located three miles east-northeast of Archer.

Thunderstorm Wind, Merrick

When
June 2, 4:03 PM CST to 4:05 PM CST
Where
Merrick County, 5.53 mi NE of Archer to 6.41 mi NNE of Archer
Measured
70 kt (81 mph) estimated gust
Property damage
$250,000
Crop damage
$3.0 million
Reported by
Trained Spotter
Coordinates
41.235, -98.068

Wind gusts were estimated to be near 80 MPH along this path. Several irrigation pivots were overturned and trees were damaged, including at least one that was uprooted. At one farmstead, a barn and nearby vehicle sustained minor damage.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyThe tornado archive for Nebraska, 2023Warnings in Nebraska, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1099407, 1099403, 1118230, 1099400, 1118231.